Academic Commons

Articles

Tardive Dyskinesia-like Syndrome Due to Drugs that do not Block Dopamine Receptors: Rare or Non-existent: Literature Review

D’Abreu, Anelyssa; Friedman, Joseph H.

Background: Although tardive dyskinesia (TD) is most commonly defined as a movement disorder caused by chronic exposure to dopamine-receptor-blocking drugs (DRBDs), it has also been thought to result from exposure to some non-DRBDs.

Methods: We critiqued many reviews making the association between non-DRBDs and a TD-like syndrome and almost all case reports. We checked whether cases met criteria for the diagnosis of TD-like syndrome and whether DRBDs had been excluded.

Results: We found that both tricyclic antidepressants and selective serotonin reuptake inhibitor antidepressants may unmask or exacerbate TD after prior exposure to or with concurrent use of DRBDs. We found support for its existence outside of this context to be extremely weak.

Discussion: There is little evidence that drugs other than DRBDs by themselves cause a TD syndrome; most reported cases appear to occur as a result of a “priming” effect induced by a DRBD, which is later unmasked.

Files

Also Published In

Title
Tremor and Other Hyperkinetic Movements
DOI
https://doi.org/10.7916/D8FF58Z9

More About This Work

Academic Units
Center for Parkinson's Disease and Other Movement Disorders
Published Here
February 15, 2019
Academic Commons provides global access to research and scholarship produced at Columbia University, Barnard College, Teachers College, Union Theological Seminary and Jewish Theological Seminary. Academic Commons is managed by the Columbia University Libraries.